Serious Drug Rashes: DRESS, SJS, and TEN

Serious Drug Rashes

Many medications have side effects that affect the skin. In Part I of this series, we will discuss drug-related rashes that develop after starting a new medication. Subsequent parts will discuss photosensitivity and medication-induced acne, which are other dermatological side effects of commonly prescribed medications.

Rashes that appear after starting a new medication are a relatively common dermatological complaint.

Rashes may arise due to oral, topical, and intravenous medications, as well as both prescription and over the counter medications. Individuals who have certain infections including Epstein-Barr virus or HIV, or have otherwise impaired immune systems, may be more susceptible to developing adverse drug reactions and drug-related rashes.

Drug-related rashes vary in symptoms, severity, treatment and prognosis. Below are two of the more severe types of drug-related rashes and distinguishing features of each.

Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS)

DRESS, formerly known as drug hypersensitivity syndrome, has an incidence of between 1 in 1000 to 1 in 10,000 drug exposures (DR). Although the precise cause is not completely understood, there are certain genetic associations that appear to correlate with DRESS. It is important to understand that DRESS is not a drug allergy, but instead a multi-organ response that is triggered by exposure to a particular drug.

Features: DRESS is a systemic condition affecting many organs in the body. In addition to skin rash, symptoms seen in DRESS include fever, itching, facial swelling, and swollen or enlarged lymph nodes. Certain blood tests will be abnormal, including elevations of a type of cell called the eosinophil, as well as elevations in liver function tests.

Offending drugs include: Antibiotics (sulfonamides), antiepileptic medications, NSAIDs, and allopurinol, among others.

Timeline: Delayed onset (2-6 weeks) after starting a drug

Treatment: Stopping the causative drug and administration of steroids. Patients with DRESS will typically require hospitalization and will receive intravenous fluids and other supportive measures.

Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis

Stevens-Johnson Syndrome (SJS) and its more severe manifestation, termed Toxic Epidermal Necrolysis (TEN) are exceedingly rare, with an incidence of just 1-2 cases per 1,000,000 each year. There may be a genetic component that leads to susceptibility to developing SJS/TEN. SJS/TEN is an emergent dermatological condition and can be fatal if immediate and aggressive supportive care is not provided.

Features: Individuals with SJS/TEN may experience fever and chills prior to the development of any skin changes. The skin manifestations of SJS/TEN are severe. Classically, a widespread rash that resembles concentric “targets” or “bulls-eye” will develop.

Affected individuals have painful ulcerations over the skin and the linings of the mouth, eyes and genital areas. The layers of the skin will begin to blister, separate and peel away. TEN is a more severe form of SJS that affects over 30% of the body surface area.

Offending drugs include: Antibiotics (sulfonamides, penicillins, cephalosporins, quinolones), antiepileptic medications, NSAIDs, and allopurinol, among others. Certain infections have also been linked to SJS/TEN, including herpes simplex virus (HSV).

Timeline: 1-4 weeks after initiating the causative drug.

Treatment: Prompt evaluation and diagnosis are essential. The causative drug should be immediately stopped. Patients with SJS/TEN will be hospitalized and often require intensive monitoring in the ICU or burn unit, receiving including intravenous fluids and nutritional support. In some cases patients may undergo a biopsy of the affected skin to verify the diagnosis of SJS/TEN. Unfortunately, no pharmacological treatments have conclusively been shown to decrease mortality from SJS/TEN. The standard of care consists mainly of supportive measures. In prior decades, steroids were given but their benefit to risk ratio for SJS/TEN is controversial. There is some evidence to suggest that high-dose intravenous immunoglobulin (IVIG) may decrease mortality and improve symptoms in patients with TEN.

Additional Resources

Cacoub et al. The DRESS Syndrome: A Literature Review. American Journal of Medicine 2012.

Jeung et al. Comparison of the Causes and Clinical Features of Drug Rash with Eosinophilia and Systemic Symptoms and Stevens-Johnson Syndrome. Allergy Asthma and Immunology Research 2010.

Bircher, Andreas. Exanthematous (morbilliform) drug eruption. UpToDate July 2015.

Nirkin et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: Pathogenesis, clinical manifestations, and diagnosis. UpToDate August 2015.

Continue Reading